Massive quetiapine overdose causes delayed cardiotoxicity

December 11, 2011, 3:35 pm


Clinical and analytical features of severe suicidal quetiapine overdoses – a retrospective cohort study. Eyer F et al. Clin Toxicol 2011;49:846-853.


Quetiapine (Seroquel) is an atypical antipsychotic agent that blocks muscarinic, α-adrenergic, histaminic, and serotonergic receptors. Major toxic manifestations include hypotension, CNS depression, tachycardia, seizures, and delirium (presumably anticholinergic. Although some literature has stated that quetiapine is relatively safe, overdose deaths have been reported. In fact, this paper point out that in Great Britain, quetiapine has been associated with the highest incidence of fatality among all the antipsychotics.

This retrospective review of 20 cases of confirmed severe quetiapine  overdose requiring ICU admission obviously involves a highly selected group of patients, making it hard to generalize the findings. However, there are some valuable take-home points:

  1. The median dose of quetiapine in these cases was 9.7 gm (range, 2.7 – 14).
  2. Half-life was prolonged and peak level of quetiapine were delayed in these massive ingestions, both in patients who took sustained-release preparations (6/20) and those who too the immediate-release form (14/20).
  3. Seizures occurred in 4 patients, in one case after administration of flumazenil, and in another after 2 mg physostigmine.
  4. Of 8 patients who developed delirium, 6 were treated with physostigmine. Clinical response was described as “excellent” in 5 and “incomplete in one. (it is not clear to me where the patient who developed seizures after physostigmine fits in here.)
  5. Half the patients who had delirium (presumably anticholinergic) did not have  all classic signs of anticholinergic toxicity.
  6. Only four patients had cardiac dysrhythmias. One of these patients developed ventricular tachycardia and irreversible cardiac arrest. (This patient had extremely high quetiapine levels and had also ingested citalopram [Celexa]).
  7. In the fatal case, onset of life-threatening arrhythmia was at 50 hours.
  8. Physostigmine is contraindicated in patients who have cardiac conduction disturbances such as prolonged PR or QRS intervals.

Probably the most important thing to be learned from this paper is that in massive overdose of quetiapine, fatal consequences can be delayed up to 50 hours after ingestion, if not beyond.  Therefore, these patients require prolonged observation in a monitored or intensive care setting.


Related posts:

Physostigmine for quetiapine overdose?

Quetiapine and delirium

A Systematic review of Cardiovascular Effects After Atypical Antipsychotic Medication Overdose


Comments are closed.